Missouri, 2006

Hail in Missouri, June 22, 2006

June 22, 2006 · NWS EAX · 4 events in 1 county or zone

4 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$25,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before the first event at Jun 22, 2:18 AM CST, 9 hours 11 minutes earlier.

Area forecast discussion, Jun 22, 2:18 AM CST, 9 hours 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
318 AM CDT THU JUN 22 2006

.DISCUSSION...
MAIN FORECAST CONCERN IS FOCUSED ON PRECIPITATION OVER THE NEXT 24
HOURS. OVERALL UPPER PATTERN SHOWS STRONGER UPPER LEVEL LOW NEAR
HUDSON BAY AREA...WHILE ACROSS CENTRAL PLAINS...THERE IS A WEAKER
SHORT WAVE MOVING ACROSS KANSAS AT THIS TIME. ALSO EMBEDDED IN THIS
FLOW ARE MCV TYPE CIRCULATIONS THAT ARE THE RESULT OF ONGOING
CONVECTION. ONE OF THESE MCV CIRCULATIONS IS MOVING ALONG THE IOWA
MISSOURI BORDER AT THIS TIME...AND ANOTHER IS NOTED IN EAST CENTRAL
KANSAS JUST TO THE WEST OF THE FORECAST AREA. ALSO THIS MORNING...WE
HAVE BEEN SEEING THE DEVELOPMENT OF A STRONG JET MAX OVER NORTHERN
IOWA AND SOUTHERN MINNESOTA AND EXTENDING BACK INTO NORTHERN
NEBRASKA. WRF/NAM MODEL HAS THIS UPPER JET INCREASING TO AROUND 100
KTS IN SOUTHERN MINNESOTA AND INTO WISCONSIN THIS MORNING. NORTHERN
MISSOURI WILL BE IN THE RIGHT REAR QUAD OF THIS JET THIS
MORNING...WHICH SHOULD HELP TO ENHANCE THE ONGOING CONVECTION. THUS
WILL PULL CATEGORICAL POPS A LITTLE FURTHER TO THE NORTH FOR THE
MORNING HOURS...IN AREA WHERE SURFACE BOUNDARY CURRENTLY RESIDES.

FOR THIS AFTERNOON...THE MCS COMPLEX THAT PRODUCED THE SEVERE
WEATHER AND HEAVY RAIN OVER KANSAS WEDNESDAY NIGHT SHOULD BE ON THE
UPSWING ONCE AGAIN AFTER DIMINISHING SOME THIS MORNING. WRF/NAM
MODEL IS SHOWING A SURFACE HIGH DEVELOPING OVER NORTHERN MISSOURI
WHICH SEEMS REASONABLE GIVEN THE COLD POOL EFFECTS EXPECTED TO BE
REMAINING AFTER MORNING THUNDERSTORM ACTIVITY DIES DOWN A BIT.
EFFECTIVE SURFACE BOUNDARY BY MID AFTERNOON SHOULD BE RUNNING FROM
JUST SOUTH OF ST LOUIS...INTO SOUTHWEST MISSOURI AND HEAVIER RAIN
SHOULD BECOME FOCUSED IN THE VICINITY OF THIS BOUNDARY. WILL PULL
CATEGORICAL POPS FURTHER SOUTH IN THE AFTERNOON TO KEEP THEM IN LINE
WITH THIS EXPECTED FRONTAL POSITION.

ALL THE PRECIPITATION ACTIVITY SHOULD CONTINUE TO BE FOCUSED ACROSS
THE SOUTHERN HALF OF MISSOURI TONIGHT AND INTO FRIDAY...AS A SHORT
WAVE DEEPENS OVER SOUTHER MISSOURI AND ARKANSAS DURING THE DAY ON
FRIDAY. THIS SHOULD RETURN DRIER WEATHER TO NORTHERN MISSOURI.

TEMPERATURES WILL BE QUITE TRICKY TODAY GIVEN CLOUD COVER AND
PRECIPITATION.  TEMPERATURES OVERNIGHT HAVE STAYED UNSEASONABLY
WARM...WITH ONLY THE RAIN COOLING OFF SOME AREA. RAIN SHOULD DROP
TEMPERATURES IN MOST OF THE FORECAST AREA AT SOME POINT THIS
MORNING...WITH ONLY THE SOUTHEAST PART OF THE FORECAST AREA LIKELY
STAYING PRETTY WARM THROUGH THE MORNING HOURS. BUT RAIN MOVING INTO
THOSE AREAS BY EARLY AFTERNOON SHOULD KEEP ANY BIG WARM UP FROM
OCCURRING. SO WILL KEEP TEMPERATURES RANGES AROUND 10 DEGREES FOR
TODAY.

PC

&&

.PREV DISCUSSION...
541 PM CDT WED...
CONVECTIVE INITIATION HAS BEGUN IN THE VICINITY OF CONCORDIA KS
WHERE 22Z SURFACE ANALYSIS INDICATED MODEST CONVERGENCE INTO A WEAK
LOW CENTER. RUC OBJECTIVE ANALYSIS SHOWS NEARLY 3000 J/KG OF MLCAPE
MAXIMIZED ALONG A GENERAL SW-NE ORIENTED STATIONARY FRONT THAT IS
DRAPED FROM FAR NRN MO INTO SW KS. VISIBLE SATELLITE IMAGERY
CONFIRMS THE PRESENCE OF MUCH BETTER BOUNDARY LAYER MOISTURE
REGIONWIDE...NOTED BY WIDESPREAD CUMULUS WHICH HAS LOCALLY BEGUN TO
CONGEAL AND TOWER ALONG THIS BOUNDARY.

12Z TOPEKA SOUNDING AND RUC/NAM-WRF PROGS SHOW THAT VERY STEEP MID
LEVEL LAPSE RATES HAVE ADVECTED OVER THE REGION BENEATH A NARROW
PLUME OF HIGH LEVEL MOISTURE STREAKING NNE FROM PERSISTENT
CONVECTION OVER OLD MEXICO. ENHANCED WATER VAPOR IMAGERY ALSO SHOWED
A LOW AMPLITUDE SHORTWAVE DEEPENING ACROSS CENTRAL KANSAS AT THIS
TIME.

ALTHOUGH THE BOUNDARY LAYER OVER ERN KS/NRN MO WILL DECOUPLE
SOMEWHAT THIS EVENING...AMPLE VERTICAL SHEAR AIDED BY AN INCREASING
NOCTURNAL JET...ALONG WITH AMBIENT INSTABILITY AND CONTINUED LOW-MID
LEVEL FORCING...SHOULD ALLOW CURRENTLY SCATTERED CONVECTION TO
STEADILY GROW UPSCALE THIS EVENING. THERE MAY BE SOME INITIAL
TENDENCY FOR STORMS TO BACK BUILD...HOWEVER GENEROUS DCAPE VALUES
AROUND 1000 J/KG SHOULD GRADUALLY LEAD TO OUTFLOW DOMINANCE AND
FORWARD PROPAGATION...BRINGING AN EXPECTED MCS INTO THE AREA AROUND
MIDNIGHT. THINK THE NAM-WRF HAS GENERAL HANDLE ON CONVECTIVE
EVOLUTION...BUT LIKELY MUCH TOO SLOW ON THE EASTWARD PROGRESSION.
ANY SEVERE THREAT WILL DEPEND ON THE MATURITY OF THE MCS...WITH
DAMAGING WINDS THE PRIMARY CONCERN AND AT LEAST A MODEST THREAT FOR
LARGE HAIL GIVEN ENHANCED ELEVATED INSTABILITY. AREA OF CONCERN AT
THIS POINT APPEARS TO BE ALONG AND NORTHWEST OF A LINE FROM THE
KANSAS CITY METRO TO TRENTON.

AT THE VERY LEAST...THIS APPEARS TO BE THE BEGINNING OF THE BEST
CHANCE FOR WIDESPREAD SIGNIFICANT RAINFALL FOR WRN MO/ERN KS IN
QUITE SOME TIME.

BOOKBINDER

325 PM...
FORECAST CONCERNS NEXT 24 HOURS WILL BE TIED TO A WEAK FRONT
CURRENTLY STRETCHING FROM SOUTHEAST IA THROUGH THE NORTHWEST CORNER
OF MO THROUGH SOUTHWEST KS. THE KS PORTION OF THE BOUNDARY HAS MOVED
LITTLE OVER THE PAST 36 HOURS AND WILL LIKELY BE THE AREA OF MOST
IMPORTANCE THIS EVENING. THE MAIN UPPER SUPPORT FOR THE
IA/NORTHWEST MO PORTION OF THE FRONT IS PASSING BY...SO THE FRONT
WILL STALL AS IT CROSSES INTO NORTHERN MO. PLENTY OF CU HAS FORMED
ACROSS KS THIS AFTERNOON INDICATING MUCH MORE DEPTH TO THE MOISTURE
FIELD. CONVECTIVE INHIBITION IS WEAKENING ALONG THE FRONT AND EXPECT
CONVECTION TO FORM SOON FROM SOUTHWEST INTO CENTRAL KS.

MODELS HAVE BEEN VERY CONSISTENT IN SIGNALING A SHORTWAVE COMING OUT
OF CO THIS EVENING AND TRACKING EAST ACROSS KS. NAM-WRF IS FURTHER
NORTH THAN THE GFS WHILE THE CANADIAN SHOWS TWO CENTERS BY 12Z
THURSDAY WHILE THE UKMET IS AT ABOUT THE SAME LATITUDE BUT A BIT
FASTER. FAVOR THE NAM/UKMET SOLUTION WITH CONVECTION INITIATING THIS
EVENING ALONG/NORTH OF THE KS FRONT AND TRACK EAST-NORTHEAST INTO
NORTHWEST MO LATE THIS EVENING OR SHORTLY AFTER MIDNIGHT. THE
RESULTING COLD POOLS WILL SHIFT THE EFFECTIVE FRONT SOUTH WITH
CONVECTION POSSIBLY REACHING THE KC METRO BY 12Z THURSDAY. WITH THE
UPPER TROUGH STILL OVER KS ON THURSDAY THERE SHOULD BE SOME
BACKBUILDING OF CONVECTION EVEN IF THE MCS MOVES AWAY FROM THE CWA
IN THE MORNING. HAVE RAISED POPS UP TO CATEGORICAL FOR THURSDAY OVER
A LARGE PART OF THE CWA. HAVE ALSO LOWERED MAX TEMPERATURES DUE TO
EXTENSIVE CLOUD COVER AND LIKELIHOOD OF SCATTERED STORMS. AM
STARTING TO LEAN TOWARDS LESS OF A SEVERE THREAT AND MORE OF A HYDRO
PROBLEM AS PRECIPITABLE WATER VALUES WILL BE QUITE HIGH WITH A SLOW
MOVING BOUNDARY AND STRONG SHORTWAVE. CORFIDI VECTORS ARE RATHER
WEAK
WITH 850MB WINDS NEARLY PARALLEL TO THE SURFACE FRONT FAVORING
REDEVELOPMENT ON THE BACKSIDE OF ANY CONVECTIVE COMPLEX.

MJ

UPPER LVL TROUGH LIFTS NE OF THE AREA DURING FRIDAY AS THE FORECAST
AREA TRANSITIONS TO A NORTHWEST FLOW PATTERN. SHOWERS AND
THUNDERSTORMS WITH THE TROUGH WILL CONTINUE THURSDAY NIGHT AND EXIT
THE FORECAST AREA FRIDAY MORNING. SURFACE COLD FRONT OVER SOUTHERN
MISSOURI THURSDAY EVENING SHOULD CONTINUE MOVING SOUTHEAST ON FRIDAY
AS HIGH PRESSURE AND DRIER AIR OVER THE NORTHERN PLAINS AND GREAT
LAKES BUILDS INTO MISSOURI AND EASTERN KANSAS.

WEBBER

THE MEDIUM RANGE MODEL SOLUTIONS ARE IN MODERATE AGREEMENT FOR THE
WEEKEND INTO THE MIDDLE OF NEXT WEEK. A POLAR VORTEX IS FORECAST TO
BECOME ESTABLISHED OVER EASTERN CANADA WHILE UPPER RIDGING SETS UP
OVER THE WESTERN HALF OF THE CONUS...LEAVING THE FORECAST AREA
WITHIN NORTHWEST FLOW ALOFT. SMALLER SCALE SHORTWAVES PROGRESSING
WITHIN THE NORTHWEST FLOW COULD BRING A CHANCE FOR PRECIPITATION TO
THE AREA DURING THE DAYS 4 TO 7 TIMEFRAME...HOWEVER IT REMAINS
DIFFICULT TO PINPOINT THIS FAR OUT. HAVE CONTINUED SLIGHT
PRECIPITATION CHANCES SATURDAY NIGHT FOR ONE SUCH POSSIBLE
DISTURBANCE. OTHERWISE...WENT WITH A DRY FORECAST AND SEASONABLY
NORMAL TEMPERATURES FOR THE WEEKEND THROUGH THE MIDDLE OF NEXT WEEK.

STOFLET

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.

WFO EAX
Hazardous weather outlook, Jun 22, 5:00 AM CST, 6 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTED
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
600 AM CDT THU JUN 22 2006

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-231100-
ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-
JOHNSON KS-ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-
PUTNAM-SCHUYLER-HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-
BUCHANAN-CLINTON-CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-
RAY-CARROLL-CHARITON-RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-
CASS-JOHNSON MO-PETTIS-COOPER-BATES-HENRY-
600 AM CDT THU JUN 22 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL
AND WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS IN NORTH CENTRAL AND NORTHEAST MISSOURI WILL BE MOVING
OUT OF THE AREA AFTER 8 AM. MAIN CONCERN FROM THESE STORMS WILL BE
HEAVY RAIN...SMALL HAIL AND GUSTY WINDS.

MORE THUNDERSTORM DEVELOPMENT IS EXPECTED IN EASTERN KANSAS BY LATE
MORNING WITH THE POTENTIAL OF SEVERE THUNDERSTORMS CAPABLE OF
PRODUCING LARGE HAIL AND DAMAGING WINDS WHICH SHOULD SPREAD EAST
INTO MISSOURI. LOCALLY HEAVY RAINFALL WILL ALSO BE POSSIBLE. THE
THREAT OF SEVERE STORMS SHOULD MOVE OFF INTO SOUTHEAST MISSOURI THIS
EVENING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON ACROSS AREAS TO THE
SOUTH OF A LINE FROM ST JOSEPH TO KIRKSVILLE...INCLUDING THE CITIES
OF KANSAS CITY...SEDALIA...CHILLICOTHE...MACON AND MOBERLY.

PC

In the hours before

Special weather statement, Jun 22, 11:12 AM CST, 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1212 PM CDT THU JUN 22 2006

MOZ043-221745-
CASS-
1212 PM CDT THU JUN 22 2006

...SIGNIFICANT WEATHER ALERT FOR SOUTHERN CASS COUNTY UNTIL 1245 PM
CDT...

AT 1207 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM NEAR GARDEN CITY...MOVING NORTHEAST AT 20 MPH.

SMALL HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH THIS
STORM...AS WELL AS TORRENTIAL RAINS. RAINFALL RATES MAY REACH 2
INCHES PER HOUR. PONDING OF WATER ON AREA ROADS AND FLOODING OF LOW
LYING AREAS WILL BE LIKELY.

GA

The radar

The Pleasant Hill radar (KEAX), 32 km away, was scanning. The volume nearest the first event began at 17:26 UTC.

Open the radar archive at this moment

Event by event

4 hail. Local standard time, as filed.

Hail, Cass

When
June 22, 11:29 AM CST
Where
Cass County, 4 mi SE of Garden City
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.533, -94.150

Hail, Cass

When
June 22, 11:30 AM CST
Where
Cass County, 3 mi E of Dayton
Measured
1.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.483, -94.150

Hail, Cass

When
June 22, 11:38 AM CST
Where
Cass County, Creighton
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.500, -94.083

Hail, Cass

When
June 22, 11:43 AM CST
Where
Cass County, Creighton
Measured
2.5 in hail
Property damage
$25,000
Reported by
TRAINED SPOTTER
Coordinates
38.500, -94.083

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2006Every state in 2006This day in weather historyWarnings in Missouri, June 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5518189, 5518190, 5518191, 5518192.